Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Pseudospline interpolation for space curves
HTML articles powered by AMS MathViewer

by D. H. Thomas PDF
Math. Comp. 30 (1976), 58-67 Request permission


A method for interpolating a curve through points in space is described. It is the direct analogue of Fowler-Wilson or pseudospline interpolation for plane curves in that local coordinate systems, cubic polynomials of suitable parameters, and mildly nonlinear equations are used to obtain a continuous interpolating curve with continuous tangent and curvature vectors.
  • J. H. Ahlberg, E. N. Nilson, and J. L. Walsh, The theory of splines and their applications, Academic Press, New York-London, 1967. MR 0239327
  • G. BIRKHOFF, H. BURCHARD & D. THOMAS, Nonlinear Interpolation by Splines, Pseudosplines, and Elastica, GMR-468, General Motors Research Laboratories, Warren, Michigan, February 3, 1965. M. BORN, Untersuchungen über die Stabilität der elastischen Linie in Ebene und Raum, unter verschiedenen Grenzbedingungen, Inaugural Dissertation, Göttingen, 1906.
  • A. K. Cline, Scalar- and planar-valued curve fitting using splines under tension, Comm. ACM 17 (1974), 218–220. MR 0343533, DOI 10.1145/360924.360971
  • James Ferguson, Multivariable curve interpolation, J. Assoc. Comput. Mach. 11 (1964), 221–228. MR 162352, DOI 10.1145/321217.321225
  • A. R. FORREST, Curves and Surfaces for Computer-Aided Design, Ph.D Thesis, Computer Laboratory, Cambridge University, 1968. A. H. FOWLER & C. W. WILSON, Cubic Spline, A Curve Fitting Routine, Report Y-1400, Oak Ridge, 1963.
  • Joseph W. Jerome, Smooth interpolating curves of prescribed length and minimum curvature, Proc. Amer. Math. Soc. 51 (1975), 62–66. MR 380551, DOI 10.1090/S0002-9939-1975-0380551-4
  • E. H. Lee and G. E. Forsythe, Variational study of nonlinear spline curves, SIAM Rev. 15 (1973), 120–133. MR 331716, DOI 10.1137/1015004
  • A. E. H. LOVE, A Treatise on the Mathematical Theory of Elasticity, 4th ed., Cambridge Univ. Press, London, 1927. J. R. MANNING, "Continuity conditions for spline curves," Comput. J., v. 17, 1974, pp. 181-186.
  • Even Mehlum, Nonlinear splines, Computer aided geometric design (Proc. Conf., Univ. Utah, Salt Lake City, Utah, 1974) Academic Press, New York, 1974, pp. 173–207. With an appendix by W. W. Meyer. MR 0371011
  • Daniel G. Schweikert, An interpolation curve using a spline in tension, J. Math. and Phys. 45 (1966), 312–317. MR 207174
  • Dirk J. Struik, Lectures on Classical Differential Geometry, Addison-Wesley Press, Inc., Cambridge, Mass., 1950. MR 0036551
  • D. H. THOMAS, Pseudospline Interpolation in Space, MA-13 (1966) and GMR-468 (1974), General Motors Research Laboratories, Warren, Michigan.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65D10
  • Retrieve articles in all journals with MSC: 65D10
Additional Information
  • © Copyright 1976 American Mathematical Society
  • Journal: Math. Comp. 30 (1976), 58-67
  • MSC: Primary 65D10
  • DOI:
  • MathSciNet review: 0400651